Hi , I posted ages ago regarding t4 being 86 and feeling rubbish . Endo has had me on 40 mg since May and gradually t4 has come down . Last blood test was 18th November as I have bloods every 6 weeks and it's the biggest jump I have ever had as t4 was 23.6 and jumped down to 11 which is the lowest it's been .Yet the 6 weeks prior to this it went up from 21- 23.6 . I do not understand what is happening and I feel cold , depressed and very moody ! . I think 40 mg seems awfully high to be still taking as range is 10_ 26 . Has anyone got any ideas . I called endo to querry my dose as I think it should be reduced but as yet not heard anything . x
Carbimazole : Hi , I posted ages ago regarding t... - Thyroid UK
I'm sorry I cannot help as I'm Hypo but someone whose had your experience will respond soon.
Thanks for the reply .x
Ianswife your Carbimazole dose seems now too high and most likely needs to be reduced. At this rate, if they keep you on 40mcg, it will continue to fall and make you very hypo. Vitamin B12 and Iron are often deficient in hyperthyroid and hypothyroid and it's crucial you have these tested.
Was it the Endo who did these bloods or the GP? Whoever gave you the results is being remiss not to advise you whether to reduce or not. When I was hyer and on Carbimazole, I reduced mine to 20mcg when I had such a low T4 while waiting for the Endo to get back to me. Not saying you should do that but I know how bad it makes you feel so try ringing the secretary until you get advice.
Hi , Endo did the bloods and I have left a message with the Secretary twice and I am getting rather frustrated and I am very tempted just to reduce my dose to 20 mg as I think 40 mg is way too high .
Thank you for your reply as it's much appreciated . x
Change tactics. Call the secretary, express your concern again and say that you're going to reduce down to 20mg unless you hear back from the endo. That way, if the Endo doesn't get back to you, he's effectively advised you to reduce your dose....
Thank you as all help is much appreciated .x
It's so frustrating as I think my Endo just wants me to go hypo and stay that way . Thanks so much for your reply and I am going to lower my dose and see what happens as I feel freezing cold all the time and I am usually bubbly but I have felt really fed up and my skin is dry like and rough like sandpaper . I can honestly say for me that I felt better when I was hyper .My next bloods are on December 30th . x
Also just to chime in the Guidelines for the Management of hyperthyroidism state your dose should be titrated to the FT3 and not the FT4. I had very serious Graves disease and my FT4 never went out of range, but my T3 was sky high. I was also on CBZ for two years, hammered into the ground, and I gained five stone and lost nearly all my hair ... plus a very long list of other hideous symptoms - I really recommend you find a doctor who will work with you, at this stage blood tests fortnightly would be wise. Your GP can be testing you in between apts too, and needs to write 'under consultant, on carbimazole for Graves' (or whatever your diagnosis is) on the blood request form so the lab don't leave the FT3 off the tests.
Also you'll be feeling ill due to the INFLAMMATION in your thyroid, which can drive your symptoms and bear no relation to your blood results, assuming you've been referred for ultrasound and re-uptake scan? What are you antibody levels? Any pain or swelling in your throat?
Once under control many patients maintain euthyroidism by taking 2.5mg of CBZ ONCE A WEEK and 40mg at this stage is just cruel in my opinion. Also if you have Graves, any doc trying to get your TSH to rise is also to be avoided.
As patients, we get to say what happens to us, informed consent in medicine is a very big deal. If you are not happy with this doctor, fire him and get another opinion.
Hi , sore throat and yes I think it's more swollen and I have just had a look on my blood form and it tests for t4 and tsh but no mention of t3 . Basically my bp was elevated and resting pulse was 122 so gp did full blood count and t4 came back at 86 . After more bloods the Endo diagnosed graves . I am on 80 mg slow release propranolol also . my mum passed away recently and I have two teenagers and a 4 year old so I know I should probably educate myself regarding this condition but life doesn't always allow that . I have no idea about this really . I just thought that 40 mg of carbimazole was ridiculous. Thank you for taking time out to reply .x
No problem. Your GP needs to be working on your behalf to ensure that you are not allowed to slide into rockbottom hypOthyroidism and you need to be under the care of a thyrotoxicity clinic (major university teaching hospital in a large city if at all possible!!) - failing that your GP needs to be monitoring you closely and intervening with your endo, pronto.
Block and replace might be an option for you, where they add in levothyroxine to 'replace' what they've 'blocked' with the carbimazole, but their own guidelines state that you should be being tested every four weeks at least (my endo prof surgeon said every two weeks). According to the guidelines a drop of T4 into the normal range, (yours is about to go off the bottom of the range) is an indication of a drop in dose of carbimazole. Your gp ought to also be reviewing your betablocker dose or whether you still need it (this not only protects the heart but slows the conversion of T4 to T3).
Have you got copies of everything they've tested, have they tested your antibodies? Did they ever test your T3?
With pain and swelling in your neck, a scan would be wise.
You need to impress upon them that you are a busy mother with young children and you cannot afford to be incapacitated. Which is what will happen if you are left any longer. Hyperthyoidism is serious, but being sent hypo on anti thyroid drugs is something I would not wish on my worst enemy (in my case the pain and swelling in my thyroid was so bad, and it was so inflamed, that I was gravely ill, and the drugs were like a wet blanket thrown on top, and I was not scanned at all - when I finally sought a third opinion, I was whipped in for scans, and my antibodies were fully tested, and it was then discovered I had a lethal combination of overlapping endocrine issues, and I also had thyroid cancer, I'd been complaining of pain, swelling etc for a long time and nobody listened, nor did they listen as my life went down the tubes as they kept on upping the CBZ dose, without fully investigating what was going on).
Do you have symptoms of hypOthyroidism? Hair loss, constipation, cold intolerance, weight gain, ringing in your ears, foggy head etc? The bummer about this is the more hypO you go, the harder it will be to be able to think straight and ask relevant questions, it's a really hard place to be.
Do you have any eye problems? Dry eyes, swelling, itching, tightness, light sensitivity, double vision etc? Graves disease can also affect the eyes - Thyroid Eye Disease - which i also had, and the worst thing for this is to be allowed to go hypO, which happened in my case, further heaping misery on misery ....
I appreciate you've got your hands full and have been having a particularly stressful time, but if at all possible, it would be wise to get your head around things so that you can be actively involved in decisions about your care and you can advocate for yourself. Graves disease is a long road, and unfortunately not very well treated, and doctors like to talk about permanent solutions (like radioactive iodine and surgery) as if they were just like having your tonsils out, and 'you just take a pill and you're fine' - this is, unfortunately, very far from the truth, and many patients sort of wander into it without really realising how serious things are. Of number one importance is having faith in your doctor and feeling like you are in a partnership - a good doctor is interested in how you FEEL not just biochemical tests on a piece of paper.
Thank you so much for all this information and I will book in and see my gp pronto . I have been moody , snappy and hair is dreadful , freezing cold and am gaining weight despite not eating much as I constantly feel sick . I hope you are winning your battle . I thank you for all your help . Take care .x
You are very welcome. Just whatever happens, don't give up, there are good and compassionate doctors out there, and people who care but it's a hard road.
I identify will all those symptoms you list, some of the snappiness will be because your hormones are all over the place and constantly shifting (which the body and brain really don't like) and also because you will have inflammation in your thyroid, which can drive symptoms regardless of your blood results. This link might help, it also might help your family members to truly understand just what you are going through: tpauk.com/main/graves-disea...
I am very much winning my battle now, but it's taken a long time, and I appreciate I can sound a bit gung-ho and adamant when I'm talking about this, but it's only because I really, really learnt the hard way and don't want anyone to go through what I went through - it was really the most horrendous, lonely, terrifying, despairing time of my life and it went on for years, and even worse, it wasn't necessary, with the correct care I could have been spared the worst of it.
Anyway, good luck with it all, keep us posted.
Not what you're looking for?
You may also like...
hyper by looking at my bloods, I am pleased to tell you that carbimazole 5mg a day has stopped all...
constipation, fatigue, puffy eyes and ankles, feeling cold, eyebrow and eyelash loss.
Carbimazole. I am waiting for my new bloods just now and I don’t think the Carbimazole is working....
of carbimazole which brought my t4 down to 9-0 started to feel tired and could not keep warm so GP
I've been using Carbimazole for 6 weeks for over active thyroid. Rash has been getting...